First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Cardinal Flower Poisoning?

Also called Indian Pink, Asthma Weed, Gag Root, Indian Tobacco, Puke Weed and Wild Tobacco, Cardinal flower (Lobelia cardinalis) can be an annual or a perennial herb that is native to North and South America. The plant has tube shaped flowers that can be blue, pink, white, yellow or red. The petals on the plant are distinct; there are two small petals along with three large petals. Wild cardinal flower can be found growing in damp areas like river banks, swamps and wetlands. The plant may also be grown for pharmaceutical purposes. It can grow to four feet in height and the flowers will be about an inch across. 

Cardinal flower contains more than 12 alkaloids which are like the toxins that are found in nicotine. The seeds of the plant have lysergic acid diethylamide (LSD); this is the same chemical that makes up LSD, which is a hallucinogenic drug. Cardinal flower can lead to significant hallucinations as well as neurological damage when ingested.

Cardinal flower, or Lobelia cardinalis, contains over 12 alkaloids, with all parts of the plant being toxic to horses upon ingestion.

Book First Walk Free!

Symptoms of Cardinal Flower Poisoning in Horses

Should your horse ingest Cardinal flower, he may experience the following: 

  • Tremors
  • Weakness
  • Overexcited behavior
  • Rapid rate of breathing
  • Diarrhea
  • Hypersalivation
  • Dilated pupils
  • Convulsions

Types 

Also known as lobelia cardinalis, the Cardinal flower is from the Campanulaceae family (in the order asterales and genus lobelia). Other species that are related to the cardinal flower include lobelia inflate (also known as Indian tobacco) and lobelia siphilitica (also known as great lobelia).

Causes of Cardinal Flower Poisoning in Horses

All parts of the Cardinal flower are poisonous. There are 14 different pyridine alkaloids that are in the plant, to include:

  • Isolobelanine
  • Isolobinine
  • Lobelamine
  • Lobelanidine
  • Lobelanine
  • Lovinine
  • Norlelobanidine
  • Norlobelanidine
  • Norlobelanine
  • Lysergic acid diethylamide (LSD)

These alkaloids can cause hallucinations and dizziness in your horse. Fortunately, horses are unlikely to consume the cardinal flower plant unless they are lacking other options for food.

Diagnosis of Cardinal Flower Poisoning in Horses

Should you notice your horse ingest Cardinal flower, or suspect that he may have, it is important that you get him to the veterinarian right away. It will be helpful to bring a sample of the plant that you saw your horse consume (or think he may have) as it may help your veterinarian with diagnosing your horse. 

Your veterinarian will ask you for information regarding the symptoms you have noticed in your horse, when you first noticed them and any changes you have observed. He will also try and get an idea of when the plant may have been ingested. A physical examination will be conducted to include taking your horse’s temperature, heart rate, blood pressure and respiration rate.

Depending on what is seen during the exam, additional tests may be conducted, to include a urinalysis, complete blood count (CBC), blood urea nitrogen (BUN) and a chemical profile. The chemical profile may show the presence of alkaloids as well as a decrease in a-D mannosidase activity and an increase in aspartate aminotransferase (AST) should he have ingested the Cardinal flower plant.

Treatment of Cardinal Flower Poisoning in Horses

There is no antidote for Cardinal flower poisoning and the course of treatment will be dependent upon how much was ingested and how long before treatment begins. Your veterinarian will look to treat the symptoms that your horse is experiencing and provide supportive care. Should your horse experience seizures or convulsions then appropriate medications can be administered. Oxygen therapy will be provided should your horse experience respiratory difficulties; in cases of poisoning that result in death, it is usually as a result of acute respiratory failure.

Activated charcoal may be used in order to absorb any toxins in your horse’s system. Gastric lavage may also be conducted in order to flush your horse’s stomach and clear it of any toxins. Should there be any complications that result in your horse as a result of consuming the Cardinal flower plant, your veterinarian will administer the appropriate treatment.

Recovery of Cardinal Flower Poisoning in Horses

Should your horse experience Cardinal flower poisoning, you will want to work closely with your veterinarian and follow any recommendations he has for your horse to aid in his recovery. Follow up appointments may be necessary so that your veterinarian can monitor your horse’s progress. Should your horse have ingested a small amount of the plant, a full recovery should occur within a few hours. Should your horse experience acute toxicity, his recovery will be more complicated.

It will be a good idea to look closely at any areas where your horse has access and remove any Cardinal flower that is present in order to ensure that your horse does not experience toxicity again.